Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 115, NWS Springfield, MO

October 30, 2013Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Oct 30, 2013, 12:45 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2013, 12:45 PM CDT (17:45 UTC)
Expired
Oct 30, 2013, 7:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 3:07 PM CDTFLASH FLOODUniontown, KSTHE BOURBON COUNTY EMERGENCY MANAGER REPORTS THAT SEVERAL LOW WATER CROSSINGS AND RURAL ROADWAYS AROUND THE UNIONTOWN AND REDFIELD AREA WERE IMPASSABLE DUE TO HIGH WATER. THE LOW WATER CROSSING NEAR 125TH AND MAPLE ROAD WAS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WGUS53 KSGF 301745
FFWSGF
KSC011-310000-
/O.NEW.KSGF.FF.W.0115.131030T1745Z-131031T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT WED OCT 30 2013

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 PM CDT.

* AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL REPEATEDLY DEVELOPING       
  ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3782 9509 3802 9508 3803 9464 3770 9465
      3768 9509 3780 9510 3782 9510

$$

TERRY
2 follow-up statements
541 
WGUS73 KSGF 301930
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED OCT 30 2013

KSC011-310000-
/O.CON.KSGF.FF.W.0115.000000T0000Z-131031T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
230 PM CDT WED OCT 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
BOURBON COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
ONE TO TWO INCHES OF RAINFALL HAS FALLEN TODAY ON SATURATED GROUNDS 
THAT RECEIVED TWO TO FOUR INCHES OF RAINFALL YESTERDAY. ADDITIONAL 
ONE TO THREE INCHES OF RAINFALL IS FORECASTED THROUGH TONIGHT.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3782 9509 3802 9508 3803 9464 3770 9465
      3768 9509 3780 9510 3782 9510

$$

GRIFFIN
887 
WGUS73 KSGF 302353
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT WED OCT 30 2013

KSC011-310001-
/O.EXP.KSGF.FF.W.0115.000000T0000Z-131031T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
653 PM CDT WED OCT 30 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR BOURBON 
COUNTY. AN AREAL FLOOD WARNING WILL BE ISSUED TO REPLACE THE FLASH 
FLOOD WARNING DUE TO EXCESS RUNOFF FROM EARLIER HEAVY RAINFALL AND 
FOR ADDITIONAL RAINFALL TONIGHT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3782 9509 3802 9508 3803 9464 3770 9465
      3768 9509 3780 9510 3782 9510

$$

GRIFFIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 9:46 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 30, 9:46 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 AM CDT Wed Oct 30 2013

.MESOSCALE DISCUSSION...
Issued at 945 AM CDT WED OCT 30 2013

Shortwave trough lifting northeastward out of the southern Plains
states and an associated 40kt low level jet have sparked an
increasing area of showers and thunderstorms just to the
southwest of the outlook area. This activity will continue to
increase in coverage heading into this afternoon, gradually
engulfing most of the area.

Have updated the forecast to cut PoPs a bit across central
Missouri and the eastern Ozarks, where rainfall onset will be a
little later than earlier forecast.

A very moist airmass is in place for the time of year.
Precipitable Water (PW) values from this morning's sounding were
1.33", which is near the 99th percentile for late Oct/early Nov.
Looking upstream, PW values are around 1.50". Needless to say our
airmass is and will continue to be quite moist for today/tonight
and into the first half of Thursday. As a result, QPF has been
bumped up a bit for the rest of today. Still looking at a
widespread 1-3" over the next 24 hours, but there will be areas of
higher amounts where thunderstorm training takes place.

Speaking of training, the upper level and low level jets have
aligned parallel to one another. This is a very good signal at
synoptic training, meaning multiple areas of showers and storms
will move over the region until the main mid level trough axis
passes tomorrow.

Severe risk is still rather nebulous. Instability will likely be
the highest today prior to the onset of the rain moving in from
the southwest. Soundings suggest an initial hail risk with
slightly better lapse rates and a bit more CAPE in the hail growth
zone. This, however, will transition to a long, skinny CAPE
profile heading into tonight and Thursday. Shear will continue to
be seasonally strong, so there is the potentially to locally mix
down some momentum. Bottom line is that the severe risk is low,
but non-zero. Hail will be the primary risk today, localized wind
will be possible tonight into Thursday morning.

&&

.SYNOPSIS...
Issued at 208 AM CDT WED OCT 30 2013

Water vapor continues to show large upper level cyclone over the
Rockies early this morning with Pacific moisture plume crossing
Baja into Texas and into Missouri south and east of the low. Gulf
moisture has also been on the increase in the lower levels over
the past 24 hours, giving us a pretty moist atmosphere. Typical PW
values for this time of year are around 0.5 in. and we are around
1.4 to 1.5 from the past couple of soundings which is around 2 to
2.5 standard deviations above normal. With some significant rain
totals over 1 to 4 inches of rain yesterday, ground conditions
have become fairly saturated with several more rounds of rainfall
to go. A flash flood watch was issued earlier and begins at 1 pm
this afternoon through 1 pm Thursday.

Main focus with this forecast will be with rain amounts, the
possibility of flooding and if any severe storms will be possible.

&&

.SHORT TERM...(Today and Tonight)
Issued at 208 AM CDT WED OCT 30 2013

Early this morning, we are currently in a lull of convective
activity. The low level jet will continue to strengthen during the
remainder of the overnight hours with convection expected to
develop ahead of the front in eastern Kansas and northeast
Oklahoma, and then spread into the area this morning. Additional
convection is expected to develop later in the day ahead of the
front and approaching upper level system. Strong synoptic scale
winds are expected with the approach of this system with pretty
strong 0-6km bulk shear values. Instability will likely be lacking
due to the pseudo tropical air mass in place and the likely cloud
cover/precipitation over the area much of the day. Hail risk looks
minimal because of this. Could see some stronger winds transport
to the surface with the stronger convection, so may have a limited
to elevated wind risk over the western CWA later today into this evening.

Best rain and heavy rain chances look to be later tonight into
Thursday morning as the front/upper level system begin to move
into the area. Could see some flooding develop in locations where
training storms take place and will keep the flash flood watch in
place. With PW values at the max of 1.6 to 1.8 in could see
efficient precipitation rates.

.LONG TERM...(Thursday through Tuesday)
Issued at 208 AM CDT WED OCT 30 2013

Rain should begin to end from west to east during the afternoon
Thursday with most of the precipitation ending by 00z Fri.
Northwest flow aloft will continue into Saturday with another
shortwave moving through on Friday bringing a cooler air mass into
the area. Ridging will build into the area on Sunday with another
amplified trough developing out west by early next week. This also
looks like a decent precipitation maker by mid-week as the wave
pushes east into the Plains.

&&

.AVIATION...

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends over the next 24 hours.

A large storm system continues to approach the Ozarks Region. This
feature will cause widespread showers and thunderstorms on an
intermittent basis through Thursday.

Lower flight conditions will occur in the form of low ceilings and
low visibilities as this precipitation directly impacts the
southwest Missouri airports.

The onset of rain is expected to occur either late morning or
early afternoon today.

Southerly winds at 10 to 15 mph are expected at the surface into
Thursday morning. Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH from 1 PM CDT this afternoon through Thursday
     afternoon FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH from 1 PM CDT this afternoon through Thursday
     afternoon FOR KSZ073-097-101.

&&

MESOSCALE...Gagan
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Oct 30, 4:15 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT WED OCT 30 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
415 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
  MORNING. HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.
  ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THIS
  AFTERNOON AND TONIGHT. IF SOME INSTABILITY CAN DEVELOP...THEN
  SOME STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH WIND
  GUSTS UP TO 60 MPH AND SMALL HAIL POSSIBLE.

  HEAVY RAINFALL MAY LEAD TO SOME FLOODING OR FLASH FLOODING AS
  THE GROUND IS RELATIVELY SATURATED FROM YESTERDAYS HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE AFTERNOON HOURS
  ON THURSDAY WITH CLEARING FROM WEST TO EAST. HEAVY RAIN WILL BE
  POSSIBLE WITH THESE STORMS AND THE CONTINUED RISK OF FLASH
  FLOODING. MANY LOCATIONS WILL RECEIVE AN ADDITIONAL TWO TO AS MUCH
  AS THREE INCHES OF RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM
  THIS AFTERNOON THROUGH THURSDAY AFTERNOON FOR THE ENTIRE
  OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:56 PM CDTAreal Flood AdvisorySGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.